The Leukemia & Lymphoma Society - Fighting Blood Cancers
3 Replies Latest reply: Jul 25, 2012 8:53 PM by betsaw RSS

Rash with Arsenic

betsaw Registered Users
Currently Being Moderated

I have APL and received arsenic and ATRA induction.  I am now attempting to start consolidation with arsenic, but have had to stop treatment twice for rash (with a dose reduction on my second attempt).  Has anyone experienced this? Were you able to treat through it (with anithistamines or steroids or something), or what treatment did you subsequently receive?

  • Re: Rash with Arsenic
    WRMeador Registered Users
    Currently Being Moderated

    Hi betsaw,

    I'm now in Maintenance Therapy  for APL, taking ATRA every other week for a year..  I had 10 weeks (5, break, 5) of Consolidation with Arsenic alone, with side effects of, lost all of my finger and toe nails, and hair,  but no rash.

     

    However, when I'm on ATRA my skin peels from my lips, hands and feet.  Is your rash like Poison Ivy with blisters?  Or is it dry itchy skin? 

     

    Did you Doc say you had some type of syndrome? like "differentiation syndrome (previously called "retinoic acid syndrome")"


    I  found differentiation syndrome had symptoms of rash, but in the  Induction therapy (earlier therapy).


    Also, are you sure its the Arsenic and not the ATRA causing the rash?  As I mention I was on Arsenic only and not  on ATRA and Arsenic.

     

     

    I say this in a good way so don't mis-interpit this.  Arsenic is the most current protocol for Consolidation Treatment for APL and It's just my opinion that it is critical to do it and accept the side effects if you can and it's not life threatening .    Sorry I could not  answer you question about antihistamines or steroids. I have no medical training, just experience of my APL treatment so you should ask you Doc if you could try taking the A or S for the rash so you could continue the Arsenic?

     

    Keep us updated about your APL

    Best wishes to You

    • Re: Rash with Arsenic
      betsaw Registered Users
      Currently Being Moderated

      I'm currently only receiving arsenic for this cycle of consolidation, so we are pretty sure.  The rash is red, flat, and feels  like a sunburn (no vesicles). During induction I had a severe rash that at the time we thought was a ciprofloxacin allergy (was taking for neutropenia).  My skin peeled (from head to toe, a couple of times) after I finished induction with arsenic and atra.  I am on a trial protocol that requires discontinuing the arsenic in this scenario.  I think I will have to make the decision between going off protocol and continuing arsenic or staying on protocol and hoping the study drug (gemtuzumab) is equally effective.  I agree that arsenic is the best option at the moment and I started crying when they told me I had to stop again. I will be discussing with doc on Monday.  Would love to hear that someone has successfully treated through a rash since I can't find anything in the literature and it would help me make this decision.  Thanks for your response Wm Robert- cheers!

      • Re: Rash with Arsenic
        betsaw Registered Users
        Currently Being Moderated

        An update: I am successfully receiving a lower dose of arsenic in conjunction with 10 mg prednisone daily.  This has kept the rash at bay while letting me receive the arsenic.  Other APLers at my clinic have also experienced this rash and have been successfully treated with low dose steroids.

More Like This

  • Retrieving data ...